New Mexico, 2021

Drought in New Mexico, September 1 to 30, 2021

September 1 to 30, 2021 · NWS EPZ · 10 events in 10 counties and zones

Even though September was a generally dry month, there was no change to drought conditions compared to the end of August.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Even though September was a generally dry month, there was no change to drought conditions compared to the end of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 10:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 31, 10:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1119 PM MDT Tue Aug 31 2021

...AVIATION UPDATE...

.AVIATION...06Z TAF CYCLE
Scattered showers and thunderstorms will continue for most of the
period although a break from 12-18z is probable. For tonight,
SHRA/TSRA will favor DMN, LRU, and TCS. ELP may see further
SHRA/TSRA but confidence is lower. After 18z, Scattered TSRA is
likely to redevelop possibly affecting all TAF sites. MVFR and IFR
conditions will be possible within any SHRA or TSRA. Winds will
favor 210-240 for most sites with some variance, generally AOB 10
knots.

&&

.PREV DISCUSSION...305 PM MDT Tue Aug 31 2021...

.SYNOPSIS...
The threat for heavy rain has returned to the Borderland as the
remnants of Tropical Storm Nora move up into the area. Flash
flooding is possible at least through Thursday as storms will be
efficient rain producers. Very slowly through the weekend, drier
air will move into the area and decrease the rain chances,
especially east of the Rio Grande. Temperatures through the
weekend will generally remain at or below normal due to the
increased moisture and cloud cover.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Wednesday...
Afternoon storms have reflected typical monsoon pattern with
scattered storms in the mountain zones and isolated storms forming
in the lowlands. In addition, we're starting to see an increase in
storms over the NM bootheel thanks to remnant moisture from Tropical
Storm Nora. As we go into the evening/overnight hours, we'll
continue to advect this moisture into the Borderland, bringing the
start of a few days of potential heavy rain for the Borderland.

This afternoon: This morning's PW value on the EPZ sounding was
1.40". This is above normal moisture, and afternoon GOES TPW imagery
is holding this value steady. Without a great trigger for storms,
we're relying on storms that form over area mountains due to
orographic lifting to send outflows to the lowlands to help spark
additional storm formation. DCAPE values are around 4-600 j/kg, with
dewpoint depressions around 25-30 degrees and cloud bases around
6000 feet. Therefore a gust to 35-40mph or so may happen, but we
certainly don't expect anything severe. Storm chances will favor
areas west of the Rio Grande River, but as we've seen, storms can
form anywhere thanks to outflows with this moisture.

Tonight: Moving into tonight, models show moisture moving into the
region from the W/SW. PW values will be around 1.60 by Wednesday
morning. The daily max for 12Z at Sept. 1 is 1.58", so we're looking
at near record moisture moving into the area. As this moisture moves
in, there will be a few upper level vort maxes flow into the region
that will help continue to see storm development overnight.
Convective allowing models keep storms mainly along and west of Las
Cruces, with increasing chances as you move toward the AZ border.
But, CAMs doen't do well with overnight convection, and as we've
discussed--an outflow boundary with this increased moisture could
easily spark storms, therefore the entire region retained pops
overnight. We'll see the potential for flooding with any storm that
forms due to the the moisture and slow moving cells.

Wednesday: The increased moisture doesn't go anywhere. Wednesday's
daily max for PW at EPZ at 0Z is 1.40", and we'll almost likely blow
past that with values around 1.60". We have a few things working
against us for widespread storms on Wednesday. First, we'll be
missing a good trigger for storms aside from .AVIATION...VRF conditions are expected through the afternoon, however showers
and thunderstorms will begin to move in from west to east this
afternoon that may deteriorate vis at times. Today's storm
activity should affect mainly KTCS, KDMN, and KLRU after 20-22Z.
There is lower confidence for storms over KELP until later in the
evening(~3Z), but will amend as needed. Storms will continue over
night, but there is still low confidence in placement. Light
southerly wind through about 21Z, BCMG 5-15, with gust to 25KTS
through ~3-5Z. Overnight, the winds decrease to less than 10
knots. In general, CIG BKN050-250 SCT250 OVC100-120 SKC.area mountains. In
addition, we'll have warmer mid levels, and cloud cover may stick
around during the day, both of which suppresses storms. With that
said, if something can get started, we'll be looking at flood issues
thanks to the record/near record moisture. One potential trend we'll
be watching is cloud clearing around our far eastern areas Wednesday
afternoon. If this happens, diurnal heating could spark additional
storms in the east.

&&

.LONG TERM...
Beginning of the long range period will be fairly active as upper
ridge moves east of the area and a more SW flow develops which helps
to draw the remnants of TS Nora east through the CWA by Wed
evening. PW's across the area will be at or near records around
1.5" for Wed night and Thursday. With this kind of moisture and
just some weak instability, heavy rain is a threat anywhere storms
develop. Unlike a couple of weeks ago, when there was a very slow
moving upper low/trough, this is more of just a typical monsoon
pattern where storms will move from SW to NE with some weak
disturbances embedded to trigger convection. Mean winds during the
first couple of days is around 10KTS, so that will help with flash
flooding threat being more localized. The upper pattern does
support some training over area mountains which is the most likely
area for flash flooding to occur, but with recent rains any
lowland areas that receive a 1-2"/hr could quickly flood. For Wed
night and Thu, went with high chance to likely pops along and
east of the Continental Divide, so extending FFA east will likely
be necessary on later shifts.

As we head into Friday, upper high becomes established over the
OK/AR border region with elongated west to east ridge axis. This
will start to entrain some slightly drier air into eastern areas
with the best moisture shifting back to the west for the weekend.
Ensembles showing strong support for a gradual decrease in PW's
for the remainder of the period as upper high again shifts back
west toward the Great Basin by early next week which puts the CWA
in a more northerly flow and pushes best moisture south of the
area with just some isolated storms lingering. Overall
temperatures are expected to be near to slightly below normal
early on with plenty of cloud cover and moisture in the area. By
the end of the forecast period, as the drier air moves in,
temperatures will rebound back to near/slightly above normal.

&&

.FIRE WEATHER...
Low fire weather issues for this forecast period. Moisture will be
on the rise today through Thursday with showers and thunderstorms
possible for the same period. Expect showers and thunderstorms
overnight through Thursday, with more widespread storms on Thursday.
Heavy rainfalls are possible with these storms that could
potentially lead to flash flooding to areas mainly west of the Rio
Grande. Stormy conditions will begin to tapper off by the weekend
with a few isolated thunderstorms still possible mainly across the
mountains. The temperatures will by below the normal from the latter
half of the week. The winds are forecast to be light to moderate but
at times strong especially where thunderstorms are present. The min
RHs will between 40 and 80% across the mountains and between 25 and
50% across the lowlands. The vent rates will be poor to very good
through the end of the week and into the weekend.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  88  70  88 /  30  50  60  50
Sierra Blanca           66  84  67  83 /  20  40  80  40
Las Cruces              67  85  66  87 /  30  50  50  40
Alamogordo              67  88  67  86 /  20  60  60  60
Cloudcroft              50  65  49  66 /  20  70  70  70
Truth or Consequences   68  83  66  86 /  40  60  50  50
Silver City             61  72  58  79 /  60  80  60  40
Deming                  67  83  65  89 /  50  60  50  40
Lordsburg               66  78  65  85 /  70  70  50  30
West El Paso Metro      72  89  70  89 /  30  50  60  50
Dell City               68  90  69  89 /  20  40  60  40
Fort Hancock            70  91  69  89 /  30  40  80  40
Loma Linda              66  82  65  80 /  20  50  70  50
Fabens                  71  89  70  87 /  20  40  70  50
Santa Teresa            69  87  68  86 /  30  50  60  50
White Sands HQ          70  87  69  86 /  30  50  60  50
Jornada Range           67  85  66  85 /  30  50  50  50
Hatch                   68  85  66  87 /  30  50  50  40
Columbus                68  83  68  86 /  40  50  50  40
Orogrande               68  87  68  85 /  20  50  60  50
Mayhill                 57  75  58  76 /  20  60  70  70
Mescalero               55  75  56  76 /  20  70  70  70
Timberon                55  73  53  73 /  20  70  70  60
Winston                 57  75  54  79 /  40  70  60  50
Hillsboro               65  80  63  84 /  50  70  50  50
Spaceport               67  85  65  86 /  30  60  50  50
Lake Roberts            57  73  51  79 /  40  80  60  60
Hurley                  60  76  60  82 /  60  70  60  40
Cliff                   61  79  57  86 /  70  80  60  40
Mule Creek              62  73  54  81 /  80  80  50  40
Faywood                 63  78  61  82 /  50  70  60  40
Animas                  65  79  63  85 /  70  70  50  30
Hachita                 64  79  63  84 /  60  60  50  40
Antelope Wells          64  80  63  84 /  70  60  50  40
Cloverdale              61  73  60  79 /  80  70  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Thursday afternoon for NMZ401>411-
     414>416.

TX...None.
&&

33/26/34
Hazardous weather outlook, Aug 31, 10:06 AM MST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1106 AM MDT Tue Aug 31 2021

NMZ404>407-409>413-417-TXZ418>424-011715-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1106 AM MDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated showers and thunderstorms are expected across much of the
southern New Mexico lowlands and far west Texas this afternoon.
Localized areal flooding will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increasing moisture will shift eastward into the region
Wednesday/Thursday, with additional thunderstorm coverage
expected across much of southern New Mexico and far west Texas by
midweek. Flash flooding will be possible for many areas on as
more prolonged rain showers occur. Drivers should avoid low water
crossings and turn around when encountering running water on
roadways. People should avoid drainages and arroyos even in
locations where rain is not falling.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to forward flooding reports to their local
weather forecast office.

NMZ401>403-408-414>416-011715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1106 AM MDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected over the high
terrain of the Gila Wilderness and Sacramento Mountains this
afternoon, with localized flash flooding due to heavy rains.
Rainfall amounts in excess of two inches per hour will cause rapid
water rises and drainage flows in a few areas.

Campers and hikers should stay away from arroyos and drainages
near thunderstorms, and drivers should avoid active low water
crossings.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increasing moisture will shift eastward into the region through
Thursday, with additional thunderstorm coverage expected across
much of southern New Mexico. Flash flooding will be possible for
many areas as more prolonged rain showers occur. Drivers should
avoid low water crossings and turn around when encountering
running water on roadways. People should avoid drainages and
arroyos even in locations where rain is not falling.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to forward flooding reports to their local
weather forecast office.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The eastern half of the zone remained in Extreme(D3) drought while the west remained in Severe(D2) drought. The Buckhorn Cooperative Observer reported 0.23 inches of precipitation which was 0.84 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The western half of the zone remained in Extreme(D3) drought with the east remaining in Severe(D2) drought. The Gila Hot Springs Cooperative Observer reported 0.27 inches of precipitation which was 0.91 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the entire month of September.

Drought, Southwest Desert/Lower Gila River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Extreme(D3) drought continued over the western half of the zone while the northeast remained in Severe(D2) drought. The White Signal Cooperative Observer reported 0.38 inches of precipitation which was 0.68 inches below normal.

Drought, Lowlands of the Bootheel

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The northwest half of the zone remained in Extreme(D3) drought with improvement to the southeast where Moderate(D1) drought continued through September. The Cooperative Observer at Antelope Wells reported 0.85 inches of precipitation which was 0.12 inches above normal.

Drought, Uplands of the Bootheel

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The northwest half of the zone remained in Extreme(D3) drought with the southeast still in Severe(D2) drought.

Drought, Southwest Desert/Mimbres Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The zone had a mix of Severe(D2) and Extreme(D3) drought conditions through the month of September. The Deming Airport reported 0.01 inches of precipitation which was 0.74 inches below normal.

Drought, Eastern Black Range Foothills

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Severe(D2) drought conditions remained in place through the month of September. The Hillsboro Cooperative Observer reported just 0.02 inches of precipitation which was 0.97 inches below normal.

Drought, Sierra County Lakes

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The western half of the zone remained in Severe(D2) drought while the east remained in Moderate(D1) drought. The Truth or Consequences Airport had no precipitation through the month of August which was 0.73 inches below normal.

Drought, Northern Dona Ana County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued over the western half of the zone with Moderate(D1) drought conditions across the east.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985329, 985330, 985331, 985332, 985333, 985334, 985335, 985336, 985337, 985338.